Tornadoes · United States · Indiana · 2006
F2 tornado, Greenwood to Shelbyville, Indiana, March 31, 2006
From Greenwood to Shelbyville, this F2 tornado ran 17.0 miles across Johnson and Shelby counties on March 31, 2006, touching down at 7:20 PM EST and reaching 700 yards wide. It killed nobody and injured 1, and did $8.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- March 31, 2006
- Touchdown
- 7:20 PM EST (00:20 UTC)
- Path length
- 17.0 miles (27.4 km)
- Path width
- 700 yards (640 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $8.0 million
- Counties
- Johnson and Shelby counties
- Touchdown point
- 39.620, -86.100
- Lift-off point
- 39.680, -85.780
- Record number
- 205
What the Weather Service recorded
Severe thunderstorms which formed over northwest central Indiana quickly transitioned to a powerful and expanding squall line with embedded supercells that moved southeast through central Indiana during the afternoon and evening of 31 March 2006. Two tornadoes touched down in the 9-county Indianapolis metropolitan area, one of which was on the ground for 17 miles and did an estimated 8 million dollars in damage.
A tornado touched down just west of Interstate 65 and Main Street in Greenwood on the evening of 31 March 2006. This tornado was on the ground for 25 minutes, covered an area 17 miles long, and caused significant damage to several homes and businesses along its path, which continued into neighboring Shelby County. At its peak, near the small town of London in Shelby County, the tornado was a strong F2, with a width of four tenths of a mile. The tornado lifted near US 52 and State Road 9 in north central Shelby County. According to the American Red Cross of Greater Indianapolis, more than 140 homes were damaged, some of them severely. Fortunately, no fatalities or life-threatening injuries were reported, although at least one driver, Megan Mahoney of Chesterfield, MO, sustained a concussion when her car was rolled or tossed off of Interstate 74 in Shelby County and into the yard of a home over 150 feet away. This was the third significant tornado in just over three and a half years to affect the southern suburbs of the Indianapolis metropolitan area.
A tornado touched down just west of Interstate 65 and Main Street in Greenwood on the evening of 31 March 2006. This tornado was on the ground for 25 minutes, covered an area 17 miles long, and caused significant damage to several homes and businesses along its path, which continued into neighboring Shelby County. At its peak, near the small town of London in Shelby County, the tornado was a strong F2, with a width of four tenths of a mile. The tornado lifted near US 52 and State Road 9 in north central Shelby County. According to the American Red Cross of Greater Indianapolis, more than 140 homes were damaged, some of them severely. Fortunately, no fatalities or life-threatening injuries were reported, although at least one driver, Megan Mahoney of Chesterfield, MO, sustained a concussion when her car was rolled or tossed off of Interstate 74 in Shelby County and into the yard of a home over 150 feet away. This was the third significant tornado in just over three and a half years to affect the southern suburbs of the Indianapolis metropolitan area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Mar 31, 12:52 PM EST, 6 hours 28 minutes earlier.
Area forecast discussion, Mar 31, 12:52 PM EST, 6 hours 28 minutes before
XUS63 KIND 280722 AFDIND AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1252 PM EST FRI MAR 31 2006 .DISCUSSION...MAIN PROBLEM IS THREAT OF THUNDER/SVR TONIGHT. DRY SLOT IS NOW CLEARING SKIES OVER AREA. DEWPOINT AXIS IS ALONG WESTERN BORDER OF CWA. PRETTY GOOD WINDS ALSO...ALTHO NOT MUCH DIRECTIONAL SHEAR. WITH HEATING AND WIND...LIKE SPC OUTLOOK FOR SLIGHT RISK OVER MOST OF CWA. QUESTION IS WHERE/WHEN THINGS WILL FIRE. SUSPECT IT WILL BE NEAR THE MOISTURE AXIS...DEWPOINTS WEST OF THERE FALL OFF RAPIDLY. UNDER THIS SCENARIO...LINE TO FIRE LATE THIS AFTERNOON. PROBABLY BROKEN SINCE MOISTURE IS NOT THAT GREAT. HIGH CHANCE POPS IN ORDER. SEVERE POSSIBLE WITH DRY AIR ALOFT AND RAPID HEATING IN ADVANCE OF LINE. WILL MENTION SVR IN GRIDS. MODELS IN GOOD AGREEMENT ABOUT DRIER AIR SWEEPING IN TONIGHT... BRINGING A DRY SPELL UNTIL WARM FRONT SHOWS UP SUNDAY. MOS TEMPS LOOK A LITTLE HIGH TONIGHT AND SATURDAY BASED ON WHATS UPSTREAM...AND ALSO SATURDAY NIGHT SINCE MOST MODELS HAVE BEEN A LITTLE FAST LATELY...WHICH MEANS CLOUDS MAY BE SLOW TO ARRIVE. GUIDANCE CLOSE ON SUNDAY AND WILL TAKE CONSENSUS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && KWIATKOWSKI
Hazardous weather outlook, Mar 31, 12:59 PM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1259 PM EST FRI MAR 31 2006 INZ021-028>031-035>049-051>057-060>065-067>072-011100- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1159 AM CST FRI MAR 31 2006 /1259 PM EST FRI MAR 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ACROSS CENTRAL INDIANA BY THE MID TO LATE AFTERNOON HOURS...AND LINGER INTO THE LATE EVENING HOURS. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER APPEARS TO BE FROM ABOUT 300 PM TO 900 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER STORM SYSTEM WILL TARGET THE AREA FOR MORE THUNDERSTORMS LATE SUNDAY THROUGH SUNDAY NIGHT. THIS SYSTEM ALSO APPEARS CAPABLE OF PRODUCING SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM THROUGH THE LATE EVENING HOURS TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JAS
In the hours before
Local storm report, Mar 31, 6:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 2 W CLOVERDALE 39.52N 86.84W
03/31/2006 E0.75 INCH PUTNAM IN TRAINED SPOTTER
0650 PM HAIL 6 N NOBLESVILLE 40.14N 86.03W
03/31/2006 E1.00 INCH HAMILTON IN TRAINED SPOTTER
0648 PM HAIL MOORESVILLE 39.62N 86.37W
03/31/2006 E1.00 INCH MORGAN IN TRAINED SPOTTER
&&
CPLocal storm report, Mar 31, 6:57 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
657 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL MOORESVILLE 39.62N 86.37W
03/31/2006 E1.00 INCH MORGAN IN TRAINED SPOTTER
&&
CPLocal storm report, Mar 31, 7:08 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 8 NE DANVILLE 39.84N 86.41W
03/31/2006 HENDRICKS IN AMATEUR RADIO
24 INCH DIAMTER TRE AND ROOF SHEETING 90 DEGREES APART
0653 PM HAIL CLOVERDALE 39.52N 86.80W
03/31/2006 E1.75 INCH PUTNAM IN LAW ENFORCEMENT
I70 AT MILE MARKER 39
0642 PM TSTM WND DMG 8 NE DANVILLE 39.84N 86.41W
03/31/2006 HENDRICKS IN AMATEUR RADIO
DEAD TREE 20 INCH DIAMETER DOWN
&&
CPLocal storm report, Mar 31, 7:10 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST INDIANAPOLIS 39.78N 86.15W
03/31/2006 M61 MPH MARION IN TRAINED SPOTTER
&&
CPLocal storm report, Mar 31, 7:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL HYMERA 39.19N 87.30W
03/31/2006 E1.75 INCH SULLIVAN IN AMATEUR RADIO
0711 PM HAIL 12 SE BRAZIL 39.40N 86.96W
03/31/2006 E0.75 INCH CLAY IN AMATEUR RADIO
&&
CPLocal storm report, Mar 31, 7:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
719 PM EST FRI MAR 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL JASONVILLE 39.16N 87.20W
03/31/2006 E1.75 INCH GREENE IN AMATEUR RADIO
&&
CPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
0.3 hours before the tornado, 185 km from the path. April 1, 2006.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -88 J/kg
- Surface CAPE
- 254 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Shelbyville (GEZ), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 30 km away, was scanning. The volume nearest the touchdown began at 00:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of March 31, 2006
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.